Tennessee, 2023

Hail and Lightning Strike in Tennessee, May 7, 2023

May 7, 2023 · NWS OHX · 7 events in 5 counties and zones

A complex of thunderstorms dived southward into Middle Tennessee during the evening hours of May 7, 2023, strengthening as they did so. Several reports of hail were received as this system tracked through the area with the largest hail found near Vanleer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A complex of thunderstorms dived southward into Middle Tennessee during the evening hours of May 7, 2023, strengthening as they did so. Several reports of hail were received as this system tracked through the area with the largest hail found near Vanleer. Elsewhere, a lightning strike damaged a home in south Nashville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 7, 1:16 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 7, 1:16 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
216 PM CDT Sun May 7 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday Night)
Issued at 213 PM CDT Sun May 7 2023

Current regional mosaic showing The large area of showers and storms
moving southward across KY. We also see a developing complex across
se MO and northern AR. NBS pop data has been ticking upward and the
latest Hrrr and nam nest data showing increasing confidence levels
as well. So, the showers and storms across KY will impact our area
beginning around 2 PM or so. The developing complex west of the MS
river will be gaining strength and will intensify the existing
complex as it reach our area this evening. Furthermore, latest
instability parameters showing the most favorable areas across
across western TN and extending into our western and northwestern
areas. The higher downdraft capes are situated along the TN River at
this time. The storms to our north do have an earlier history of
some low end wind damage across northern KY. SPC has recently
upgraded basically our entire western half from marginal to slight
risk of severe. Wind and hail still look to be the likely threat
beginning this afternoon and into this evening.

Additionally to all of this is the potential for some localized
flooding in our northwest this evening and overnight. This will
depend largely on the trajectory of the aforementioned complex to
our west. If this can slam into the western flank of the southward
moving system, rainfall amounts will likely be enhanced. As it
stands right now, 2 inches of rainfall could be rather common across
our northwest by sunrise Monday. Local amounts of 3 inches can not
be ruled out. Note that there is not enough confidence to hoist a
flood watch. Also, understand that the short term model qpf maximums
are rather isolated and across our northwest. There also appears to
be some uncertainty as to the arrival of the developing MCS to our
west.

Moving on, the mcs pattern will remain into Monday as another system
moves through. The airmass will need to refuel in order for a second
round of severe to be possible. This looks somewhat questionable.
We are in a marginal for now. The primary cold front should move
through on Tuesday. We are not outlooked at this time. Improving
conditions will begin Tuesday night.

For the near term temps, it will be rather soupy and warm for early
May. Lows in the 60s with highs lower to mid 80s.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 213 PM CDT Sun May 7 2023

In the extended forecast, models are a little more bullish with
leaning toward some upper ridging for our area. There is some
progressiveness and the ridge looks rather narrow in scope. That
said, some shortwave impacts cannot be ruled out for Thursday and
Friday. We will see our shower and tstm chances climb into the
chance category for that time frame. Otw, continued mild and soupy.
Lows 60 to 65 and highs 80 to 85.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Sun May 7 2023

At 18Z watching a northern MCS coming down from KY. More is
expected to develop later this afternoon. This will mean ample
showers and thunderstorms in and around the TAF sites through the
overnight hours. Tried to time the best -TSRA with a TEMPO group
for the TAF sites. CIGs/VIS are currently VFR expect this to
become MVFR/IFR in and around the stronger storms. Gusty S winds
turning a bit SW.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      66  85  67  83 /  70  60  50  70
Clarksville    64  85  65  80 /  80  70  40  40
Crossville     59  76  62  78 /  70  70  60  80
Columbia       64  83  65  84 /  70  50  40  60
Cookeville     62  78  63  79 /  70  70  60  80
Jamestown      59  77  61  78 /  70  70  70  70
Lawrenceburg   64  82  65  83 /  70  50  40  60
Murfreesboro   63  82  64  83 /  70  60  50  70
Waverly        63  83  64  81 /  70  50  40  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....21
AVIATION.....12

In the hours before

Special weather statement, May 7, 1:18 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
218 PM CDT Sun May 7 2023

TNZ008-009-071945-
Sumner TN-Macon TN-
218 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of northeastern Sumner
and Macon Counties through 245 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm over
Westmoreland, or 12 miles northwest of Lafayette, moving east at 35
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lafayette, Westmoreland, Red Boiling Springs, Oak Grove and Bethpage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3662 8581 3641 8583 3646 8618 3648 8619
      3649 8624 3646 8624 3649 8645 3665 8642
TIME...MOT...LOC 1918Z 279DEG 29KT 3660 8624

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

05
Special weather statement, May 7, 1:42 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
242 PM CDT Sun May 7 2023

TNZ034-072000-
Fentress TN-
242 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of central Fentress
County through 300 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Jamestown, moving southeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Allardt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3639 8469 3637 8470 3638 8472 3637 8473
      3635 8473 3635 8474 3633 8474 3633 8477
      3632 8479 3630 8480 3628 8488 3624 8488
      3622 8491 3630 8502 3650 8483 3645 8470
      3642 8468 3641 8466 3640 8466
TIME...MOT...LOC 1941Z 312DEG 37KT 3629 8481

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

05
Special weather statement, May 7, 2:12 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
312 PM CDT Sun May 7 2023

TNZ005-006-072045-
Stewart TN-Montgomery TN-
312 PM CDT Sun May 7 2023

...Strong thunderstorms will impact portions of northern Montgomery
and northern Stewart Counties through 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Wranglers Campground to
near Clarksville. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville, Big Rock and Woodlawn.

This includes Interstate 24 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3666 8785 3663 8785 3664 8711 3662 8713
      3645 8735 3661 8799 3667 8796
TIME...MOT...LOC 2011Z 215DEG 23KT 3665 8791 3651 8738

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

10

The radar

The Ft Campbell radar (KHPX), 19 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 lightning. Local standard time, as filed.

Hail, Montgomery

When
May 7, 2:20 PM CST
Where
Montgomery County, 1.66 mi E of Kenwood
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.580, -87.370

A Facebook user near Clarksville estimated penny size hail from a strong thunderstorm.

Hail, Putnam

When
May 7, 2:35 PM CST
Where
Putnam County, 0.56 mi E of Wilhite
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.130, -85.510

Estimated nickel size hail fell in south Cookeville.

Hail, Dickson

When
May 7, 4:21 PM CST
Where
Dickson County, 1.81 mi NNW of Vanleer
Measured
1 in hail
Reported by
Public
Coordinates
36.255, -87.459

One inch hail was reported at the intersection of Highway 49 and Slayton-Marion Road near Vanleer.

Hail, Williamson

When
May 7, 5:32 PM CST
Where
Williamson County, 2.82 mi NNE of Mallorys
Measured
0.75 in hail
Reported by
Public
Coordinates
35.990, -86.790

Estimated penny size hail fell just southwest of Brentwood.

Hail, Davidson

When
May 7, 5:42 PM CST
Where
Davidson County, 0.69 mi S of Antioch
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.060, -86.670

Estimated penny size hail fell in Antioch.

Hail, Dickson

When
May 7, 5:42 PM CST
Where
Dickson County, 1.33 mi SW of Dickson
Measured
0.88 in hail
Reported by
Public
Coordinates
36.067, -87.398

Estimated nickel size hail fell near the intersection of Center Avenue and Beasley Drive in Dickson.

Lightning, Davidson

When
May 7, 5:59 PM CST
Where
Davidson County, 1.03 mi ENE of Oak Hill
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.108, -86.804

Lightning struck a house along Glen Echo Road in south Nashville, causing a house fire. No injuries are known, and damages are a rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086441, 1086442, 1086438, 1086443, 1086439, 1086440, 1086444.